Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS St. Louis, MO

July 4, 2023Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2023, 2:22 PM CDT for Randolph County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 2:22 PM CDT (19:22 UTC)
Expired
Jul 4, 2023, 2:45 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KLSX 041922
SVRLSX
ILC157-041945-
/O.NEW.KLSX.SV.W.0232.230704T1922Z-230704T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Randolph County in southwestern Illinois...

* Until 245 PM CDT.

* At 222 PM CDT, a severe thunderstorm was located near Chester,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chester and Kaskaskia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 8971 3785 8979 3787 8980 3788 8980
      3791 8984 3787 8990 3787 8992 3788 8994
      3791 8997 3793 8998 3795 8992 3797 8994
      3803 8985
TIME...MOT...LOC 1922Z 237DEG 5KT 3791 8988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
1 follow-up statement
614 
WWUS53 KLSX 041944
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
244 PM CDT Tue Jul 4 2023

ILC157-041953-
/O.EXP.KLSX.SV.W.0232.000000T0000Z-230704T1945Z/
Randolph IL-
244 PM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDOLPH COUNTY
WILL EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3786 8971 3785 8979 3787 8980 3788 8980
      3791 8984 3787 8990 3787 8992 3788 8994
      3791 8997 3793 8998 3795 8992 3797 8994
      3803 8985
TIME...MOT...LOC 1943Z 237DEG 5KT 3793 8985 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:34 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 4, 12:34 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1234 PM CDT Tue Jul 4 2023

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 420 AM CDT Tue Jul 4 2023

With the surface ridge moving off to the east, southerly flow is
returning to the region again. Meanwhile the shortwave trough over
Oklahoma will slide to the east northeast today and will be the
focus for activity to fire up during the late morning or early
afternoon hours mainly over portions of southeast Missouri and
southwestern Illinois. Also, a majority of the deterministic as
well as ensembles are indicating that a weak warm front will
develop across the region, mainly along the I-70 corridor. Even
with best chances of showers and storms across the eastern Ozarks,
will see isolated, mainly elevated activity north of this boundary,
so added slight chance POPs between 20z and 00z. Despite
LREF/HREF mean CAPE values between 1000-1500 J/kg, bulk shear
remains rather weak, 10-15kts, thus little confidence in any
strong to severe storms at this time. Activity will diminish with
loss of daytime heating.

With warm southerly winds returning to the region, highs will
rise into the 90s this afternoon with heat index values near 100.
Then another mild night tonight with lows in the upper 60s to mid
70s.

In the meantime, the trough over the Northern Rockies will continue
to slide east into the Great Lakes region. Decent agreement among
the deterministic and ensembles with the location and timing of the
associated cold front which will slide through the region on
Wednesday. Could see several rounds of rain with this system, the
first moving in late tonight as an MCS develops over the Central
Plains. Latest run of the CAMs is struggling with how to handle this
system. Most of the CAMs have the MCS decaying as it moves into
western Missouri thus never making it into our area, while the rest
have the complex sink south into Oklahoma. Given such uncertainty,
kept the low chance POPs (20-40%) over western portions of forecast
area through Wednesday morning. As for afternoon activity, the low
level flow ahead of the front will usher in dewpoints in the low to
mid 70s with increasing instability. The latest NAM run has surface
based CAPEs 2000 to 3000 J/kg, which seems to be a bit too high
given that most other guidance shows CAPE more in the 1500-2000 J/Kg
range. However with 0 to 6km bulk shear of only 15-25kts, the
environment is only supportive of a few strong to severe storms at
this time. So will need to keep eye out on the forecast over the
next 24 hours for exact details of possible severe weather
Wednesday/Wednesday night.

Highs on Wednesday are still depending on the timing of the front as
well as cloud cover and precipitation. At this time, highs range
from the mid 80s far north to the low to mid 90s along and south of
I-70. With the increasing low level moisture, could also see heat
index values topping out between 100 and 105.

Byrd

.LONG TERM...  (Wednesday Night through Monday)
Issued at 420 AM CDT Tue Jul 4 2023

The majority of the deterministic models are in good agreement on
strength, timing and location of the cold front as it exits the
forecast area by 12z Thursday. Also, LREF is indicating some post
frontal showers and isolated storms through Thursday afternoon,
similar to the latest deterministic solutions as well.

Drier air will advect in by Thursday night with dry weather
through at least Friday morning. Otherwise, active pattern will
setup across the region due to a persistent northwest flow aloft
through the remainder of the forecast period. However, the latest
deterministic as well as LREF model runs, have differences in
timing, location and strength with each round of activity. So kept
the latest NBM solution with chances of rain each day. Temperatures
will be a bit below normal through Saturday, then begin to moderate
Sunday through Monday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1226 PM CDT Tue Jul 4 2023

Scattered thunderstorms will affect STL, CPS, and SUS this
afternoon, so have added VCTS from 19-23Z. If thunderstorms move
over the terminals, brief MVFR or possible IFR visibilities and
ceilings are possible in heavy rain. Then mainly dry conditions
are expected until a cold front moves through on Wednesday. Have
added VCTS at the airports for this chance.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 4, 5:02 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
502 AM CDT Tue Jul 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
502 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon through early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of strong to severe storms Wednesday through
Wednesday night. The main threats are damaging winds and large hail.

There is a chance for thunderstorms Thursday. Then another chance
for thunderstorms Friday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Byrd

In the hours before

Local storm report, Jul 4, 2:22 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Rain             1 ESE Mapaville         38.24N 90.46W
07/04/2023  M0.38 inch       Jefferson          MO   Trained Spotter

            Wind gusts also to 40 mph.

&&

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:38 PM CDTSevere Thunderstorm WarningLSXRandolph37 min
Jul 4, 4:45 PM CDTSevere Thunderstorm WarningLSXMacoupin30 min
Jul 4, 6:56 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.